New York, 2004

Hail in New York, July 5, 2004

July 5, 2004 · NWS ALY · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 5, 10:25 AM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 5, 10:25 AM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY, NY
1125 AM EDT MON JUL 5 2004

UPDATE BASED ON CLOUD, RADAR AND TEMP TRENDS. 40 POPS ALL AREAS REST
OF TODAY. LOWERED CLOUDINESS FROM WEST TO EAST BASED ON SAT TRENDS.
UPPED TEMPS A CAT BASED ON CURRENT OBS, FCST CLOUDS AND 12Z SOUNDING.

DIRIENZO

---PREVIOUS AFD---

SHORT TERM (THROUGH TUESDAY NIGHT)...
A CYCLONE WILL BE MOVING FROM NORTH OF LAKE HURON THIS MORNING INTO
QUEBEC PROVINCE.  AN ASSOCIATED COOL FRONT WILL MOVE FROM WESTERN
NEW YORK INTO SOUTHEASTERN NEW YORK AND WESTERN NEW ENGLAND LATE
THIS AFTERNOON AND THIS EVENING.  THE AIR MASS OVER THE COUNTY
WARNING AREA WILL BE DESTABILIZING TODAY...AND CONVECTIVE PARAMETERS
FROM THE MESOSCALE ETA MODEL AND CANADIAN REGIONAL MODEL SUGGEST A
POSSIBILITY THAT A FEW THUNDERSTORMS MAY BE SEVERE LATE THIS
AFTERNOON.  THERE IS SOME CONCERN REGARDING THE AMOUNT OF SOLAR
HEATING THAT WILL OCCUR TODAY...AS LOW CLOUDINESS IS EXPECTED TO BE
WIDESPREAD.  NEVERTHELESS...SOUNDINGS FROM THE MESOSCALE ETA MODEL
FORECAST ENOUGH HEATING WILL OCCUR TO GENERATE DEEP CONVECTION
DURING THE MID TO LATE AFTERNOON HOURS.  BUOYANCY RUNS OUT CLOSE TO
40 THOUSAND FEET IN THE SOUTHEASTERN PORTION OF THE COUNTY WARNING
AREA.  SLIGHT TO MODERATE SHEAR VALUES ARE FORECAST.  ALBANYS
COUNTY WARNING AREA WAS OUTLOOKED FOR POSSIBLE SEVERE WEATHER IN THE
DAY 2 PRODUCT ISSUED SUNDAY.  IT IS ANTICIPATED THAT THE NEXT DAY 1
PRODUCT WILL STILL HAVE US THERE.

WIDESPREAD PRECIPITATION IS EXPECT TODAY DUE TO THE INSTABILITY AND
THE SYNOPTIC FEATURES PRESENT...ALL OF WHICH FAVOR IT.  SOME AREAS
COULD HAVE PRETTY HEAVY RAINFALL AS TOTAL PRECIPITABLE WATER VALUES
WILL BE FROM AN INCH AND A HALF TO ALMOST 2 INCHES.  THE LATEST ETA
PROBABILITY FORECAST HAS US IN THE LIKELY CATEGORY THROUGHOUT THE
COUNTY WARNING AREA TODAY...AND THE AVIATION MODEL HAS US LIKELY OR
CATEGORICAL IN THE EASTERN HALF OF THE COUNTY AREA.  THE LATEST
GUIDANCE ALL SUGGESTS THAT THE PROBABILITY OF PRECIPITATION SHOULD
BE RAISED FOR TODAY.  WELL PROBABILITY GO WITH A 50 TO 70 PERCENT
PROBABILITY FROM WEST TO EAST.  THE LATEST MAXIMUM TEMPERATURE
GUIDANCE INDICATES LITTLE CHANGE FROM OUR PREVIOUS FORECAST...SO WE
WONT BE MAKING ANY BIG CHANGES.  SOUTH WIND OF 10 TO 20 MILES AN
HOUR FOR MUCH OF TODAY WILL DIMINISH AND SWING INTO A MORE WESTERLY
DIRECTION THIS EVENING.

TONIGHT...THE COOL FRONT WILL MOVE EAST OF THE COUNTY WARNING AREA
BY MIDNIGHT...AND THE SHOWERS AND THUNDERSTORMS...WHICH SHOULD BE
WIDESPREAD THIS EVENING...WILL END.  THE WIND WILL BECOME NORTHWEST
AND LOWER TOTAL PRECIPITABLE WATER AIR WILL TAKE HOLD.  THE ETA
PROBABILITIES YIELD HIGHER VALUES (HIGH CHANCE AND LIKELY) THAN THE
AVIATION MODEL FORECAST.  OUR PREVIOUS FORECAST HAD A 20 TO 40
PERCENT CHANCE OVER THE COUNTY WARNING AREA.  WITH SIGNIFICANT
UPWARD MOTION AND INSTABILITY STILL FORECAST OVER THE EASTERN
PORTION OF THE COUNTY WARNING AREA AT HOUR ZERO UNIVERSAL
COORDINATION TIME TUESDAY...IT MAY BE BEST TO GO WITH A LIKELY
PROBABILITY IN WESTERN NEW ENGLAND TONIGHT.  THE MINIMUM TEMPERATURE
GUIDANCE FROM THE ETA AND AVIATION MODELS SUGGEST MAKING LITTLE
CHANGE IN OUR PREVIOUS FORECAST.

ON TUESDAY...HIGH PRESSURE NORTH OF THE GREAT LAKES WILL BE BUILDING
EAST.  A BRISK NORTHERLY GRADIENT-LEVEL FLOW IS ANTICIPATED OVER THE
COUNTY WARNING AREA WHICH WILL REINFORCE THE LOW HUMIDITY AIR.  THE
LATEST MODEL GUIDANCE SUGGESTS LOWERING THE MAXIMUM TEMPERATURE A
TAD...WHICH WE WILL DO.

THE DRY WEATHER IS FORECAST TO CONTINUE TUESDAY NIGHT AS THE
ANTICYCLONE CRESTS OVER NORTHERN NEW ENGLAND TOWARD DAYBREAK.  THE
FORECAST SOUNDINGS FROM THE ETA SUGGEST A MAINLY CLEAR SKY.  MINIMUM
TEMPERATURE GUIDANCE IS LOWER FROM THE ETA THAN FROM THE AVIATION.
OUR PREVIOUS FORECAST LOOKS CLOSE TO WHAT THE COMBINED MODEL
GUIDANCE SUGGESTS (UPPER 40S TO UPPER 50S).
&&

.LONG TERM (WEDNESDAY-SUNDAY)...
BOTH THE AVIATION AND CANADIAN GLOBAL MODELS ARE FORECASTING SOME
RAINFALL ON WEDNESDAY FROM A CYCLONE MOVING ACROSS THE GREAT LAKES
AND ITS APPROACHING FRONTAL SYSTEMS.  WE MAY RAISE THE PROBABILITY
OF PRECIPITATION INTO THE CHANCE CATEGORY FOR WEDNESDAY.  A BETTER
CHANCE OF RAINFALL IS SUGGESTED BY THESE MODELS FOR WEDNESDAY
NIGHT.  THE CANADIAN SEEMS MORE PROGRESSIVE THAN THE AVIATION
THOUGH.  THUS..THE AVIATION HAS A STRONG SUGGESTION OF CONTINUED
PRECIPITATION ON THURSDAY WHILE THE CANADIAN INDICATES SOME
CHANCE...BUT LESS SO.  WELL PROBABLY RAISE THE PROBABILITY TO ABOUT
50 PERCENT ACROSS THE COUNTY WARNING AREA FOR WEDNESDAY NIGHT...AND
GO WITH A 30 OR 40 PERCENT PROBABILITY ON THURSDAY.  AN EXTENDED
PERIOD OF DRY WEATHER IS SUGGESTED FOR LATER IN THE WEEK BY LATEST
AVIATION AND CANADIAN GLOBAL MODEL FORECASTS AS WELL AS YESTERDAYS
CANADIAN ENSEMBLE PRODUCT.
&&

AVIATION...
VFR CONDITIONS EARLY THIS MORNING DETERIORATING TO WIDESPREAD MVFR
CEILING AND OCCASIONAL MVFR VISIBILITY TOWARD DAYBREAK.  LOCALLY IFR
CEILING IS POSSIBLE IN THE MID HUDSON VALLEY FROM JUST BEFORE
DAYBREAK THROUGH MID MORNING.  WIDESPREAD MVFR CEILING FOR THE
BALANCE OF THE MORNING INTO EARLY THIS AFTERNOON.  CEILING RISING TO
ABOVE 3 THOUSAND FEET BY MID AFTERNOON.  SHOWERS AND THUNDERSTORMS
BECOMING MORE WIDESPREAD TOWARD DAYBREAK AND THEY WILL BE FAIRLY
WIDESPREAD THIS MORNING AND THIS AFTERNOON.  THEY SHOULD BE MOST
NUMEROUS FROM THE LAKE GEORGE REGION SOUTH AND EAST THROUGH THE
HUDSON VALLEY...CATSKILLS AND ADJACENT WESTERN NEW ENGLAND.  SHOWERS
AND THUNDERSTORMS WILL BECOME SCATTERED...OR END ALTOGETHER SHORTLY
AFTER MIDNIGHT.  MVFR CEILING WILL CONTINUE OVER THE BALANCE OF THE
NIGHT IN THE HILLS AND MOUNTAINS...WITH MAINLY VFR CONDITIONS IN THE
HUDSON VALLEY AFTER MIDNIGHT.
&&

HYDROLOGY...
MOST STREAMS AT OR SLIGHTLY BELOW SEASONABLE FLOWS. SOME HEAVY
DOWNPOURS POSSIBLE TODAY OVER SOUTHEAST PART OF HSA. LARGER
STREAMS WILL SEE LITTLE CHANGE OVER THE NEXT FEW DAYS...BUT SOME
SMALLER CREEKS COULD RISE TO AROUND BANKFULL TOMORROW IN AREAS THAT
SEE HEAVY THUNDERSHOWERS. LOWEST 04/12Z 1HR FLASH FLOOD GUIDANCE WAS
1.7 INCHES.
&&

ALY WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
VT...NONE
MA...NONE.
CT...NONE.
&&

HEMMERICH
Hazardous weather outlook, Jul 5, 2:48 AM EST, 10 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
348 AM EDT MON JUL 5 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-061100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.

.DAY ONE...TODAY
HAZARDOUS WEATHER IN THE FORM OF A FEW SEVERE THUNDERSTORMS IS
POSSIBLE MID AFTERNOON INTO THIS EVENING IN EASTERN NEW YORK AND
ADJACENT WESTERN NEW ENGLAND.  THE MAIN THREAT IS FROM DAMAGING WIND
GUSTS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

STAY TUNED TO NOAA WEATHER RADIO...THE VOICE OF THE NATIONAL WEATHER
SERVICE...FOR FURTHER DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION AND MORE DETAIL...VISIT US ON THE
WEB AT WWW.WEATHER.GOV. FROM THERE YOU CAN CLICK ON THE AREA
YOU ARE INTERESTED IN...AND VISIT THE LOCAL FORECAST OFFICE IN THAT
AREA.

In the hours before

Special weather statement, Jul 5, 12:12 PM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
112 PM EDT MON JUL 5 2004

NYZ033-041-082-051800-

...A STRONG THUNDERSTORM IN HAMILTON...AND FULTON COUNTIES...

AT 109 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40 MPH....AND
HEAVY RAIN.  THIS STORM WAS LOCATED 6 MILES NORTH OF CAROGA LAKE...OR
ABOUT 14 MILES NORTHWEST OF GLOVERSVILLE...AND MOVING EAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
NORTHVILLE BY 135 PM EDT
7 MILES NORTH OF EDINBURG BY 145 PM EDT
DAY CENTER BY 155 PM EDT

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
Special weather statement, Jul 5, 12:29 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
129 PM EDT MON JUL 5 2004

NYZ047-051-051800-

...A STRONG THUNDERSTORM IN SCHOHARIE AND ALBANY COUNTIES...

AT 126 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 40
MPH...AND HEAVY RAIN.  THIS STORM WAS LOCATED NEAR SUMMIT...OR ABOUT
12 MILES SOUTHWEST OF COBLESKILL...AND MOVING EAST AT 40 MPH.

THE THUNDERSTORM WILL BE NEAR...
6 MILES NORTH OF NORTH BLENHEIM BY 135 PM EDT
BREAKABEEN AND 8 MILES SOUTH OF COBLESKILL BY 140 PM EDT
MIDDLEBURGH BY 145 PM EDT
6 MILES SOUTH OF SCHOHARIE...7 MILES NORTH OF LIVINGSTONVILLE AND 9
MILES SOUTH OF CENTRAL BRIDGE BY 150 PM EDT
BERNE AND 8 MILES NORTHWEST OF WESTERLO BY 200 PM EDT

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
Special weather statement, Jul 5, 12:48 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
148 PM EDT MON JUL 5 2004

NYZ041-083-051830-

...A STRONG THUNDERSTORM IN SARATOGA AND WARREN COUNTIES...

AT 147 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40 MPH....AND
HEAVY RAIN.  THIS STORM WAS LOCATED NEAR EDINBURG...OR ABOUT 18 MILES
NORTHEAST OF GLOVERSVILLE...AND MOVING EAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...
DAY CENTER BY 200 PM EDT
LAKE LUZERNE-HADLEY AND CORINTH BY 220 PM EDT

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
Special weather statement, Jul 5, 12:59 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
159 PM EDT MON JUL 5 2004

NYZ064>066-051845-

...A STRONG THUNDERSTORM IN ULSTER AND DUTCHESS COUNTIES...

AT 157 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40 MPH....AND
HEAVY RAIN.  THIS STORM WAS LOCATED ABOUT OVER NEW PALTZ...AND
MOVING EAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...
POUGHKEEPSIE BY 205 PM EDT
HYDE PARK...FAIRVIEW AND STAATSBURG BY 210 PM EDT
PLEASANT VALLEY BY 220 PM EDT
MILLBROOK BY 235 PM EDT
STANFORDVILLE BY 240 PM EDT
AMENIA AND 7 MILES NORTHWEST OF DOVER PLAINS BY 245 PM EDT

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
Special weather statement, Jul 5, 1:31 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
231 PM EDT MON JUL 5 2004

NYZ041-083-051915-

...A STRONG THUNDERSTORM IN SARATOGA AND WARREN COUNTIES...

AT 227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40 MPH....AND
HEAVY RAIN.  THIS STORM WAS LOCATED NEAR EDINBURG...OR ABOUT 15 MILES
NORTHWEST OF SARATOGA SPRINGS...AND MOVING EAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
CORINTH BY 300 PM EDT
6 MILES SOUTH OF LAKE LUZERNE-HADLEY BY 305 PM EDT
6 MILES SOUTHWEST OF WEST GLENS FALLS AND 8 MILES SOUTHWEST OF GLENS
FALLS BY 315 PM EDT

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

The radar

The Albany radar (KENX), 99 km away, was scanning. The volume nearest the first event began at 18:43 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dutchess

When
July 5, 1:45 PM EST
Where
Dutchess County, Poughkeepsie
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.700, -73.933

3/4 inch hail and trees and wires down on Northeast side of town.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412855.